Tennessee, 2023

Flash Flood in Tennessee, August 3, 2023

August 3, 2023 · NWS MEG · 1 event in 1 county or zone

A stationary front was located from Kansas into the Mid-South during the morning hours of August 3, 2023. A nocturnal low-level jet transported moist and unstable air into this stalled boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front was located from Kansas into the Mid-South during the morning hours of August 3, 2023. A nocturnal low-level jet transported moist and unstable air into this stalled boundary. As a result, a mesoscale convective system developed over Missouri and moved east-southeast into northwest Tennessee along the frontal boundary. Heavy rainfall across parts of northwest Tennessee resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 3, 9:03 AM CST, 27 minutes earlier.

Area forecast discussion, Aug 3, 9:03 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1003 AM CDT Thu Aug 3 2023

...New UPDATE...

.UPDATE...
Issued at 941 AM CDT Thu Aug 3 2023

A band of thunderstorms continues to train from northwest to
southeast across portions of West TN, Southeast MO, and western
KY. This convection is occurring on the cool side of a weak
surface boundary extending from a surface low in south-central MO
into northern AL. MUCAPE in this area remains around 1000 J/kg
with effective bulk shear on the order of 30 kts which is
sufficient to maintain multicellular storm structures. Further,
the deep-layer shear vector and and 850-300 mb steering flow is
roughly parallel to the boundary and will result in additional
training as this complex shifts southeast with time.

Precipitable water is at or above 2.0" in the TN Valley and will
promote efficient warm rain processes that could lead to flash
flooding over the next few hours, especially in areas along and
northeast of a line from Union City, TN, to Parsons, TN. This
activity is expected to move east of the area early this afternoon
with mainly dry conditions throughout the remainder of the day.
That said, there is some indication that isolated afternoon
thunderstorms could develop over northeast AR into northwest TN by
5 PM.

The other concern today is the abysmal heat and humidity.
Temperatures look to approach 100F to the south and west of
Memphis, decreasing into the upper 80s and lower 90s toward the TN
River. Afternoon dewpoints in the mid to even upper 70s will
support heat indices ranging from 105-110F across much of the CWA,
with the highest values occurring along and west of I-55. Will
leave the current heat headlines in place for now. Any potential
changes will rely on how the current convection evolves and where
any residual outflow boundaries and cloud cover end up. Based on
current projections, a few counties from Booneville, MS, to
Jackson, TN may need to be added to the Heat Advisory, but
confidence is not high enough to support that change at this time.

MJ

&&

.SYNOPSIS...
Issued at 451 AM CDT Thu Aug 3 2023

Dangerously hot conditions are expected this afternoon as an
upper-level ridge builds into the Mid-South. A combination of
temperatures in the upper 90s to around 100 degrees with abundant
humidity will produce heat index values between 105 to 115 degrees
across much of the area. Shower and thunderstorm chances will
increase for Friday into the weekend. A cold front is expected to
move into the Lower Mississippi Valley for Sunday into Monday
bringing slightly cooler temperatures along with persistent rain
chances each day into next week.

&&

.DISCUSSION...
(Today through Wednesday)
Issued at 451 AM CDT Thu Aug 3 2023

00Z upper air analysis placed an upper-level ridge axis over the
Rockies with an upper-level high centered over northeast Texas. A
mid-level trough axis extended along the East Coast of the United
States producing northwest flow aloft across portions of the
Middle Mississippi and Tennessee Valleys. Meanwhile, a quasi-
stationary boundary extends from Kansas back through the Mid-South
this morning. Dangerous heat and strong to severe
thunderstorm potential in the short term are the predominant
concerns in this morning's forecast issuance. Temperatures as of
3 AM CDT are in the 70s areawide.

GOES-16 satellite trends indicate a mature backbuilding Mesoscale
Convective System over central and east central Missouri with a
nocturnal low-level jet transporting ample low level moisture into
portions of the Middle and Lower Mississippi Valleys. KNQA/KPAH
WSR-88D radar trends over the past few hours have shown the
upstream convection weakening as it moves through portions
portions of northwest Tennessee. This convection has become
primarily outflow dominant as it spreads southeast into portions
of northwest Tennessee. Effective shear between 35 to 40 kts is
sufficient for some multicell organization. However, weak mid-
level lapse rates and convective inhibition has kept any
instability elevated and tempering the overall severe thunderstorm
threat thus far.

Additional showers and thunderstorms associated with this MCS will
move across portions of the Mid-South near the Tennessee River
this morning. There is a potential for an isolated strong to
severe thunderstorm as instability increases across this
aforementioned area towards the Tennessee/Mississippi state line.
Damaging winds will be the main threat if any thunderstorms can
become severe.

Short term models indicate the quasi-stationary boundary will
move northeast as a warm front today with very hot temperatures
expected as 925 mb temperatures rise to 29-30C. This will
translate to highs in the upper 90s to around 100 degrees. These
hot temperatures combined with pooling surface dewpoints in the
70s will combine to produce dangerous heat index values across
much of the Mid-South today with the 110+ readings occurring
mostly along and west of the Mississippi River. A few counties in
west Tennessee and northeast Mississippi were added to the Heat
Advisory and upgraded Yalobusha county to the Excessive Heat
Warning. These advisories and warnings will be in effect from 11
AM CDT this morning until 9 PM CDT this evening. These hot
conditions may persist into portions of the area mainly south of
I-40 on Friday and perhaps Saturday. However, confidence was too
low this morning to extend these heat headlines as the upper-
level ridge is expected to begin retrograding west into the
upcoming weekend.

A combination of these troughs, differential heating, and left
over outflow boundaries will combine with moderate instability to
produce a potential for a few strong to severe thunderstorms
through Friday night. Damaging winds and localized heavy rainfall
will be the primary severe weather threats.

Long term models indicate a cold front will move through the Mid-
South Sunday into Monday and stall out somewhere just south of
the area next week. This will bring continued shower and
thunderstorm chances each day, especially during peak heating
along with temperatures falling slightly below to near normal for
early August.

CJC

&&

.AVIATION...
(12Z TAFS)
Issued at 659 AM CDT Thu Aug 3 2023

SHRA/TSRA chances will focus on MKL this morning shifting to TUP
this afternoon. Otrw expect VFR conds today with SW winds around
10 kts. Hi-res models are indicating continued redevelopment
across the Mid-South overnight with best chances at MKL. Timing
confidence is low so picked a 4 hr window for VCTS at each site
starting at 03/23z at JBR and 04/04z at TUP.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 9 PM CDT this evening for ARZ009-
     018-026>028-035-036-048-049-058.

MO...Excessive Heat Warning until 9 PM CDT this evening for MOZ113-
     115.

MS...Excessive Heat Warning until 9 PM CDT this evening for MSZ001-
     007-008-010>012-020-021.

     Heat Advisory until 9 PM CDT this evening for MSZ002>004-013>017-
     022>024.

TN...Excessive Heat Warning until 9 PM CDT this evening for TNZ048-
     049-088.

     Heat Advisory until 9 PM CDT this evening for TNZ001-019-050>052-
     089-090.

&&

AVIATION...MJ
PUBLIC FORECAST...CJC
AVIATION...SJM

In the hours before

Special weather statement, Aug 3, 4:45 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
545 AM CDT Thu Aug 3 2023

MOZ115-TNZ001>003-019-020-031145-
Pemiscot MO-Weakley TN-Lake TN-Obion TN-Dyer TN-Gibson TN-
545 AM CDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of central Pemiscot,
northwestern Weakley, northern Dyer, northwestern Gibson, Obion and
Lake Counties through 645 AM CDT...

At 544 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Towosahgy State Historic Site to near
Parma. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martin, Union City, Caruthersville, Portageville, Hayti, Fulton,
Reelfoot Lake State Park, Tiptonville, Newbern, Dresden, South
Fulton, Greenfield, Ridgely, Troy, Kenton, Obion, Sharon, Hayti
Heights, Wardell and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 8874 3619 8867 3605 8978 3639 8990
      3639 8975 3643 8973 3640 8967 3641 8961
      3634 8954 3637 8951 3643 8955 3646 8952
      3650 8953 3650 8949 3647 8949 3646 8947
      3650 8942 3651 8930
TIME...MOT...LOC 1044Z 320DEG 34KT 3674 8915 3666 8976

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SJM
Special weather statement, Aug 3, 5:39 AM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
639 AM CDT Thu Aug 3 2023

TNZ002>004-019>021-051-031215-
Carroll TN-Weakley TN-Crockett TN-Obion TN-Henry TN-Dyer TN-
Gibson TN-
639 AM CDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of Crockett, Weakley,
eastern Dyer, Gibson, southeastern Obion, western Carroll and
southwestern Henry Counties through 715 AM CDT...

At 639 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Latham to Kenton to near Miston. Movement
was southeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dyersburg, Martin, Humboldt, Milan, McKenzie, Trenton, Huntingdon,
Newbern, Dresden, Alamo, Dyer, Greenfield, Gleason, Kenton,
Rutherford, Bradford, Sharon, Atwood, Cottage Grove and Bradleytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3616 8818 3583 8862 3579 8882 3580 8891
      3578 8890 3573 8916 3575 8924 3616 8954
      3625 8901 3650 8872 3650 8861
TIME...MOT...LOC 1139Z 321DEG 43KT 3646 8870 3623 8901 3615 8943

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJC

The radar

The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Obion

When
August 3, 9:30 AM CST to 11:30 AM CST
Where
Obion County, 2.49 mi NW of Union City to 1.36 mi WSW of Union City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.448, -89.078

Almost five inches of rain fell in Union City. Several roads were flooded around town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131499.